Michigan, 2024

Hail and Damaging Winds in Michigan, June 13, 2024

June 13, 2024 · NWS MQT · 12 events in 3 counties and zones

An upper disturbance moving through an unstable and highly-sheared environment triggered severe thunderstorms over portions of central Upper Michigan on the afternoon of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through an unstable and highly-sheared environment triggered severe thunderstorms over portions of central Upper Michigan on the afternoon of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 10:04 AM EST, 1 hour 39 minutes earlier. Its key messages:

  • Gusty northwest winds are expected today along with additional chances for isolated showers and thunderstorms. There is a marginal risk (category 1/5) of severe weather for most of the UP, with the main threats being large hail in excess of an inch and damaging winds in excess of 60 mph.
  • Dry Friday and early Saturday before the return of showers and thunderstorms later in the weekend.
  • Warmer than normal temperatures frequent the forecast, with some areas approaching 90 for highs by next week.
Area forecast discussion, Jun 13, 10:04 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1104 AM EDT Thu Jun 13 2024

.KEY MESSAGES...

- Gusty northwest winds are expected today along with additional
  chances for isolated showers and thunderstorms. There is a
  marginal risk (category 1/5) of severe weather for most of the
  UP, with the main threats being large hail in excess of an
  inch and damaging winds in excess of 60 mph.

- Dry Friday and early Saturday before the return of showers and
  thunderstorms later in the weekend.

- Warmer than normal temperatures frequent the forecast, with
  some areas approaching 90 for highs by next week.

&&

.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 514 AM EDT Thu Jun 13 2024

RAP analysis shows a mid level trough over southern Manitoba with a
weak low pressure trough at 1004 mb extending over Lake Superior and
into the UP. A cold front drapes from western lake superior
northeast into northern Ontario. Showers and lingering thunderstorms
have almost made their way out of the UP, but dry weather is
expected within the next hour as PVA diminishes and this sfc low
pressure trough slowly moves east this morning.

This dry period is only expected to be brief as mid level trough
rotates east through northern Ontario, sending a stream of vorticity
south across the UP today. As the sfc low pressure trough progresses
east toward Quebec, it deepens and brings the cold front eastward
across the UP through early this afternoon. CAMs do not have the
greatest agreement on the timing of shower and storm activity today,
but there does seem to be a consensus on two periods. The first one
being a round progressing east across the UP with the cold front.
The second period would be more PVA forced in the later part of the
afternoon. The marginal risk for much of the UP seems appropriate
for today as neither of these rounds is a home run. Bulk shear of
~50 kts will be sufficient for storms throughout the day, but the
best instability (6/13 0z HREF mean SBCAPE to around 1000 J/kg) is
expected in the earlier part of the afternoon ahead of mid level
lapse rates increasing to near 7C/km. That said, some isolated
stronger to severe storms are possible. If any severe storms are
able to develop (5% chance), the main threats will be hail and winds.

CAA and drier air behind the cold front will allow for some good
mixing resulting in some gusty northwest winds. While the 6/13 0z
HREF indicates only a 40-60% chance of wind gusts exceeding 30 mph,
model soundings do indicate the potential for isolated gusts as high
as 40 to even 50 mph. These gusts are not expected to be
consistently high enough for an advisory, but it will still be a
gusty day. Highs for the most part are expected in the 70s with the
south central UP being warmer in the low to mid 80s. The other
exception to highs in the 70s would be those near Lake Superior
which may only see highs in the 60s.

&&

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
Issued at 547 AM EDT Thu Jun 13 2024

After a few lingering showers/thunderstorms (far south) this
evening, high pressure will strengthen over Upper Michigan. This
will bring a lull to the active weather and dry conditions for a
bit. Meanwhile though, focus will be on a potent cutoff low over the
Pacific Northwest and the potential for several rounds of showers
and thunderstorms through the weekend/next week ahead and with it.
With multiple lifting mechanisms in the pattern, there will still be
much ambiguity in regard to timing and strength of storms.  The
first round, though, is expected to arrive late Saturday as a wave
approaches just ahead of a surface low centered over central
Manitoba.  This disturbance will help to transport moisture from the
Gulf and strong WAA ahead of the aforementioned cutoff and surface
lows.  And, early indications are trending toward a cold front
moving through this environment on Sunday.

Again, it is still tough to pinpoint the details of the dynamics,
but one thing for certain is that there will be a strong warming
trend through next week. And, this hints at some unstable
environments in place until the timing of the dynamics come into
better agreement.  Temperatures will already start out above normal
on Friday with highs climbing into the low to mid 70s.  And, the
trend will continue through the weekend with mid to upper 70s and
finally mid to upper 80s across portions of the interior by Monday
and through the week.  So, overall a warm and wetter pattern
throughout the extended period.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1102 AM EDT Thu Jun 13 2024

Mainly VFR conditions are expected at all TAF sites for the duration
of the 12Z TAF period. The exception to this would be for a period
of MVFR to possibly IFR cigs at CMX this morning with northwest
upslope flow off Lake Superior. Daytime mixing will support gusty
west becoming northwest winds with the current forecast for 25-30kt,
but some guidance suggests mixing could support infrequent gusts
upwards of 40kts in the afternoon. Some isolated showers and
thunderstorms are possible this afternoon mainly at CMX and SAW.
With low confidence in timing and coverage, opted to only include
VCSH at SAW and CMX for now. Winds taper off this evening as showers
diminish.

11AM Update: With CMX holding onto LIFR cigs this morning, I've
kept the cigs lower until this afternoon, when the low-level
cloud deck looks to slowly scatter out over the Keweenaw.

&&

.MARINE...
Issued at 324 AM EDT Thu Jun 13 2024

Southwesterly winds will become west-northwesterly and increase
behind a cold front later this morning with gusts of 20 to 25 knots.
By Friday, winds will return to less than 20 knots with the return
of high pressure where they will stay until early Sunday morning. At
that point, the next cold front will bring southerly winds of 20 to
25 knots along with 4 to 5 foot waves along the US/Canada border on
Lake Superior.  In addition, thunderstorm chances will return to the
forecast, but it is too early to determine severity.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...Jablonski
LONG TERM...TDUD
AVIATION...Jablonski/TAP
MARINE...TDUD
Hazardous weather outlook, Jun 13, 4:33 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
533 AM EDT Thu Jun 13 2024

MIZ001>007-009>014-084-085-140945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible (40% chance), mainly this
afternoon. There is a marginal risk (category 1/5) of severe
weather for most of Upper Michigan save for the far west, with
the main threats being large hail in excess of an inch and
damaging winds in excess of 60 mph.

Moderate swim risk is expected at Marquette, Alger, and southern
Schoolcraft county beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-140945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible (40% chance), mainly this
afternoon over the east half of the lake. There is a marginal risk
(category 1/5) of severe weather, with the main threats being
large hail in excess of an inch and damaging winds in excess of 50
kts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-140945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
533 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible (40% chance), mainly this
afternoon. There is a marginal risk (category 1/5) of severe
weather, with the main threats being large hail in excess of an
inch and damaging winds in excess of 50 kts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Jablonski

In the hours before

Local storm report, Jun 13, 7:44 AM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
844 AM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Non-Tstm Wnd Gst 1 W Wakefield           46.48N 89.95W
06/12/2024  M46 MPH          Gogebic            MI   Mesonet

            Mesonet station MC026 Wakefield MDOT.

0325 PM     Non-Tstm Wnd Gst 4 NW Bessemer           46.52N 90.12W
06/12/2024  M37 MPH          Gogebic            MI   AWOS

            AWOS station KIWD Ironwood Airport.

0534 PM     Non-Tstm Wnd Gst Watersmeet              46.26N 89.18W
06/12/2024  M35 MPH          Gogebic            MI   Mesonet

            Mesonet station MC070 Watersmeet MDOT.

1127 PM     Non-Tstm Wnd Gst Copper Harbor           47.47N 87.88W
06/12/2024  M35 MPH          Keweenaw           MI   ASOS

            ASOS station KP59 Copper Harbor.

0540 PM     Non-Tstm Wnd Gst 10 SE Ford River        45.58N 87.00W
06/12/2024  M35 MPH          LMZ221             MI   Mesonet

            Mesonet station XMAPV Minneapolis Shoal.

&&

JSS
Local storm report, Jun 13, 8:00 AM EST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
900 AM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Non-Tstm Wnd Gst 1 N Grand Marais        46.68N 85.98W
06/13/2024  M44 MPH          LSZ251             MI   Mesonet

            GLOS Mesonet station GRMM4 Grand Marais
            Lakeshore.

&&

JSS
Local storm report, Jun 13, 8:03 AM EST, 3 hours 40 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Marquette MI
903 AM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Non-Tstm Wnd Gst 1 W Wakefield           46.48N 89.95W
06/12/2024  M46 MPH          Gogebic            MI   Mesonet

            Mesonet station MC026 Wakefield MDOT.

1230 AM     Non-Tstm Wnd Gst 1 N Grand Marais        46.68N 85.98W
06/13/2024  M44 MPH          LSZ251             MI   Mesonet

            GLOS Mesonet station GRMM4 Grand Marais
            Lakeshore.

0325 PM     Non-Tstm Wnd Gst 4 NW Bessemer           46.52N 90.12W
06/12/2024  M37 MPH          Gogebic            MI   AWOS

            AWOS station KIWD Ironwood Airport.

0534 PM     Non-Tstm Wnd Gst Watersmeet              46.26N 89.18W
06/12/2024  M35 MPH          Gogebic            MI   Mesonet

            Mesonet station MC070 Watersmeet MDOT.

1043 PM     Tstm Wnd Gst     Houghton Co Airport     47.17N 88.48W
06/12/2024  M35 MPH          Houghton           MI   ASOS

            ASOS station KCMX Houghton Co. Airport.

1127 PM     Non-Tstm Wnd Gst Copper Harbor           47.47N 87.88W
06/12/2024  M35 MPH          Keweenaw           MI   ASOS

            ASOS station KP59 Copper Harbor.

0540 PM     Non-Tstm Wnd Gst 10 SE Ford River        45.58N 87.00W
06/12/2024  M35 MPH          LMZ221             MI   Mesonet

            Mesonet station XMAPV Minneapolis Shoal.

&&

JSS
Special weather statement, Jun 13, 11:29 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
1229 PM EDT Thu Jun 13 2024

MIZ005-131700-
Marquette MI-
1229 PM EDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARQUETTE COUNTY THROUGH
100 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Ishpeming, or near Ishpeming, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, Little Presque Isle,
Trowbridge Park, West Ishpeming, Harvey, Sands, Shot Point, Beaver
Grove, The 553 and 480 Crossroads, Sugarloaf Mountain, Diorite, and
Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4649 8784 4667 8780 4664 8729 4657 8726
      4659 8712 4658 8710 4637 8715
TIME...MOT...LOC 1629Z 279DEG 38KT 4657 8772

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TAP

The radar

The Marquette radar (KMQT), 10 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
June 13, 11:43 AM EST to 11:50 AM EST
Where
Marquette County, 1.74 mi SSE of Trowbridge Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.546, -87.420

Quarter-sized hail was reported by local broadcast media near the corner of West Washington Street and South McClellan Avenue in Marquette.

Hail, Marquette

When
June 13, 11:46 AM EST to 11:55 AM EST
Where
Marquette County, 1.99 mi WSW of Marquette
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.537, -87.417

An NWS employee observed dime to quarter-sized hail at the intersection of McClellan Avenue and Grove Street in Marquette.

Hail, Marquette

When
June 13, 11:46 AM EST to 11:55 AM EST
Where
Marquette County, 1 mi E of (Mqt)marquette Co Ar
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
46.532, -87.549

Dime to quarter-sized hail was observed at NWS Marquette in Negaunee Township.

Hail, Marquette

When
June 13, 11:52 AM EST to 11:57 AM EST
Where
Marquette County, 2.52 mi SW of Marquette
Measured
0.75 in hail
Reported by
Public
Coordinates
46.520, -87.410

Penny-sized hail observed in Marquette. Report received via mPING.

Hail, Alger

When
June 13, 12:20 PM EST to 12:25 PM EST
Where
Alger County, 0.48 mi W of Chatham
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.350, -86.930

Image of half dollar sized hail in Chatham from a social media report.

Thunderstorm Wind, Alger

When
June 13, 12:25 PM EST to 12:30 PM EST
Where
Alger County, 3.57 mi SE of Forest Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.298, -86.771

Law enforcement dispatch reported a downed power line that was smoking along Hayward Road near Sixteen Mile Lake in Alger County.

Hail, Alger

When
June 13, 12:30 PM EST to 12:35 PM EST
Where
Alger County, 6.47 mi SE of Forest Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
46.260, -86.740

Report via Facebook southeast of Forest Lake of between dime and quarter-sized hail along with 0.59 inches of rain. Time of the report was estimated from radar.

Hail, Schoolcraft

When
June 13, 12:41 PM EST to 12:50 PM EST
Where
Schoolcraft County, 7.13 mi WSW of Scotts
Measured
2.5 in hail
Reported by
Public
Coordinates
46.223, -86.614

A public report of observed and measured tennis ball sized hail along White Head Road and Forest Service Highway 13 near the Alger and Schoolcraft County line. Time of the report was estimated from radar.

Hail, Alger

When
June 13, 12:41 PM EST to 12:50 PM EST
Where
Alger County, 9.09 mi S of Munising Hanley Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.218, -86.616

Estimated golf ball sized hail was observed along National Forest Service Highway 13 along the Alger-Schoolcraft County line.

Hail, Alger

When
June 13, 12:41 PM EST to 12:46 PM EST
Where
Alger County, 6.66 mi SSE of Forest Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
46.240, -86.780

Report via mPING of penny-sized hail in rural Alger County.

Hail, Schoolcraft

When
June 13, 12:41 PM EST to 12:50 PM EST
Where
Schoolcraft County, 6.83 mi WSW of Scotts
Measured
2 in hail
Reported by
Public
Coordinates
46.230, -86.610

Two-inch diameter hail was reported eight miles west-northwest of Steuben. A photo was sent of a hailstone about 30-45 minutes after it fell so some melting occurred. Time of the report was estimated from radar.

Thunderstorm Wind, Alger

When
June 13, 12:46 PM EST to 12:55 PM EST
Where
Alger County, 10.46 mi S of Munising Hanley Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
46.200, -86.650

A storm survey of damage six miles northeast of Round Lake in Alger County revealed straight-line wind damage with several one to two-foot diameter trees uprooted or snapped off 15-20 feet above the ground. Maximum wind gusts were estimated to be between 75-80 mph. Half dollar sized hail was also observed at the time of the original report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184369, 1184355, 1184357, 1184356, 1184348, 1184350, 1184352, 1184347, 1184358, 1184363, 1184368, 1184361.